Geometric means of positive operators

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Based on Ricatti equation XA-1X = B for two (positive invertible) operators A and B which has the geometric mean A#B as its solution, we consider a cubic equation for A, B and C. The solution X = (A#B)#1/3 C is a candidate of the geometric mean of the three operators. However, this solution i3s not invariant under permutation unlike the geometric mean of two operators. To supply the lack of the property, we adopt a limiting process due to Ando-Li-Mathias. We define reasonable geometric means of k operators for all integers k ≥ 2 by induction. For three positive operators, in particular, we define the weighted geometric mean as an extension of that of two operators.

Original languageEnglish
Pages (from-to)167-181
Number of pages15
JournalKyungpook Mathematical Journal
Volume49
Issue number1
Publication statusPublished - Jul 2009
Externally publishedYes

Fingerprint

Geometric mean
Positive Operator
Operator
Cubic equation
Invertible
Proof by induction
Permutation
Limiting
Integer
Invariant

Keywords

  • Arithmetic-geometric mean inequality
  • Geometric mean
  • Positive operator
  • Reverse inequality

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Geometric means of positive operators. / Nakamura, Noboru.

In: Kyungpook Mathematical Journal, Vol. 49, No. 1, 07.2009, p. 167-181.

Research output: Contribution to journalArticle

@article{2f607d6f107c48f5872f9a86da579e2b,
title = "Geometric means of positive operators",
abstract = "Based on Ricatti equation XA-1X = B for two (positive invertible) operators A and B which has the geometric mean A#B as its solution, we consider a cubic equation for A, B and C. The solution X = (A#B)#1/3 C is a candidate of the geometric mean of the three operators. However, this solution i3s not invariant under permutation unlike the geometric mean of two operators. To supply the lack of the property, we adopt a limiting process due to Ando-Li-Mathias. We define reasonable geometric means of k operators for all integers k ≥ 2 by induction. For three positive operators, in particular, we define the weighted geometric mean as an extension of that of two operators.",
keywords = "Arithmetic-geometric mean inequality, Geometric mean, Positive operator, Reverse inequality",
author = "Noboru Nakamura",
year = "2009",
month = "7",
language = "English",
volume = "49",
pages = "167--181",
journal = "Kyungpook Mathematical Journal",
issn = "1225-6951",
publisher = "Kyungpook National University",
number = "1",

}

TY - JOUR

T1 - Geometric means of positive operators

AU - Nakamura, Noboru

PY - 2009/7

Y1 - 2009/7

N2 - Based on Ricatti equation XA-1X = B for two (positive invertible) operators A and B which has the geometric mean A#B as its solution, we consider a cubic equation for A, B and C. The solution X = (A#B)#1/3 C is a candidate of the geometric mean of the three operators. However, this solution i3s not invariant under permutation unlike the geometric mean of two operators. To supply the lack of the property, we adopt a limiting process due to Ando-Li-Mathias. We define reasonable geometric means of k operators for all integers k ≥ 2 by induction. For three positive operators, in particular, we define the weighted geometric mean as an extension of that of two operators.

AB - Based on Ricatti equation XA-1X = B for two (positive invertible) operators A and B which has the geometric mean A#B as its solution, we consider a cubic equation for A, B and C. The solution X = (A#B)#1/3 C is a candidate of the geometric mean of the three operators. However, this solution i3s not invariant under permutation unlike the geometric mean of two operators. To supply the lack of the property, we adopt a limiting process due to Ando-Li-Mathias. We define reasonable geometric means of k operators for all integers k ≥ 2 by induction. For three positive operators, in particular, we define the weighted geometric mean as an extension of that of two operators.

KW - Arithmetic-geometric mean inequality

KW - Geometric mean

KW - Positive operator

KW - Reverse inequality

UR - http://www.scopus.com/inward/record.url?scp=72949092768&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=72949092768&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:72949092768

VL - 49

SP - 167

EP - 181

JO - Kyungpook Mathematical Journal

JF - Kyungpook Mathematical Journal

SN - 1225-6951

IS - 1

ER -